Ohio, 2024

Hail in Ohio, June 25, 2024

June 25, 2024 · NWS ILN · 1 event in 1 county or zone

A warm front moved through the region, forcing isolated storms out in front of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front moved through the region, forcing isolated storms out in front of it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 25, 9:35 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 25, 9:35 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1035 AM EDT Tue Jun 25 2024

.SYNOPSIS...
An unsettled pattern, with several chances for showers and
storms, will persist through Wednesday before drier conditions
briefly return for Thursday and Friday. However, rain and storm
chances return once again on Saturday, with drier conditions
favored for Sunday into early next week. Near to above normal
temperatures are expected for the foreseeable future.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS pushing south across northern Indiana and northern Ohio this
morning has shown some signs of weakening over the last couple
of hours along at least its eastern edge. This is due in part
to an outflow boundary pushing out ahead of the convection as
well as the fact that it is moving into a relatively stable
airmass. We do expect this weakening trend to continue over the
next few hours as it progress south into northern portions of
our area.

A lot of uncertainty then remains for how things will progress
as we head through this afternoon and into this evening. Better
instability is forecast to advect eastward into our area through
this afternoon but this will be complicated by the potential
for some debris cloudiness overspreading our area from the north
from the morning MCS. Meanwhile, the remnant outflow boundary
will also be pushing south into our area through the afternoon
hours. This will likely lead to a decent temperature gradient
with highs ranging from the mid 80s north to the low to
possibly mid 90s across our far south.

The 12Z CAMs are fairly sparse with redevelopment later this
afternoon and into this evening. However, there is some
concern that this may be underdone with the remnant boundary
pushing south into the destabilizing airmass. Think the best
chance for redevelopment would be for areas along and west of
I-75/south of I-70 where the potential will exist for some better
instability later this afternoon/evening, as the 12Z NSSL WRF
may be suggesting. If storms do redevelop later this
afternoon/evening, high dcapes in excess of 1000 J/KG would
lead to mainly a damaging wind threat. Locally heavy rainfall
would also be possible given the high PWs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The fcst for this evening through Wednesday following the
expectation for daytime convection becomes even muddier,
unfortunately. It seems plausible, given the latest data, that
there will be a several hour lull in pcpn locally following the
afternoon/early evening storms. This lull should stretch past
midnight into the middle of the night before additional loosely-
organized activity moves back in from the W by/after 06z-09z.
The storms tonight are likely to be much more disorganized and
not pose such a potential for strong/severe activity. However,
any of this activity will bring with it the potential for some
lightning and very heavy downpours/localized ponding of water.

Coverage of SHRA/TSRA should be on the increase toward daybreak
and beyond, but there are quite a few uncertainties in how
things will unfold on Wednesday in terms of a hazardous-weather
perspective.

There is likely to be better forcing moving E through the
region Wednesday morning through the daytime, potentially too
much so. In fact, in an uncapped environment, the focus for any
organized storms appears rather nebulous (except along the SE-
moving front very late in the day), potentially leading to a
somewhat "grungy" environment characterized by poor LL (and
midlevel) lapse rates. This would suggest that storms/updrafts
may struggle to become particularly intense, with much more in
the way of widespread storms, with only a few becoming strong to
severe briefly. There will be slightly better LL and deep-
layer flow fields to work with Wednesday, but the poor deep-
layer lapse rates and slightly less unstable environment cast
some doubt onto the coverage of /severe/ storms.

Rainfall through the period will be highly-variable, both in
time and space, but would expect that some spots will pick up
1-2 inches between now and Wednesday evening, especially with
the anomalously-high PWATs expected region-wide for the daytime
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The frontal boundary will be moving through the CWA at the start of
the extended period and any lingering showers/storms will be moving
southeast out of the region.

Post frontal air on Thursday indicates high temperatures in the low
80s with dew points in the lower 60s... will feel much drier than
previous days. Weak ridging and surface high pressure take over and
we'll have mostly sunny skies with some CAA cu. Overnight lows in
the upper 50s/ low 60s as we head into Friday.

Friday we see yet another disturbance on the horizon and return
southerly flow helps pump warm, moist air back into the region. Mid
and upper level clouds increase and highs reach back into the upper
80s. Precip from this system looks to move into the region sometime
Friday into Saturday as the warm associated with this disturbance
lifts through the area. This keeps temperatures on the warmer side,
with highs in the upper 80s/ low 90s for Friday and Saturday. As of
right now, the cold front looks to push through Saturday sometime
and given the amount of moisture pumped up/ robust looking nature of
the parent low pressure, wouldn't be surprised to see some stronger
storms move through, but time will tell.

Ridging and high pressure move into the region on the backside of
this system and Sunday we dry out again. Temperatures cool slightly
in the post cold-frontal air and highs reach the mid 80s. The high
looks to remain in control for at least another few days, so
anticipating dry conditions for the start of the working week.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Some mid/high clouds, courtesy of convective debris blowoff
upstream, are filtering in from the W, with thickening cloud
cover expected through early afternoon.

For the daytime, there continues to be quite a bit of
uncertainty in how things will unfold, especially when
attempting to focus on one specific location through time. More
specifically, there remain some uncertainties in both timing
and structural integrity of this axis of SHRA/TSRA which will
quickly move into the local area by early afternoon, especially
as the environment will be increasingly unfavorable for
maintenance of stronger/severe storms with further E/SE extent.
That being said, do think there will be a broken linear feature
that eventually migrates to the S through the local area
mid/late afternoon (17z-23z), bringing with it some SHRA/TSRA
and some gusty wind potential (as the storms will be outflow
dominant). But pinpointing impacts at one location through the
daytime will be somewhat challenging. The activity should weaken
with SE extent, with the best
organization/maintenance/intensity favored for KCVG/KLUK where
the better instby will be positioned by late day. Of course,
abrupt reductions in both VSBYs and CIGs and wind
speed/direction will be favored in the strongest activity.

After 00z, there may be a brief lull that evolves locally
before additional clusters/loosely-organized SHRA/TSRA move back
into the local area between 06z-12z Wednesday. Light southerly
winds will increase to 12-15kts as they go more out of the SW
by/past 15z, eventually subsiding toward the end of the period
as light (generally 5kts or less) southerly flow resumes.

OUTLOOK...Thunderstorms possible Wednesday and again on Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...JGL
SHORT TERM...KC
LONG TERM...CA
AVIATION...KC
Hazardous weather outlook, Jun 25, 2:45 AM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
345 AM EDT Tue Jun 25 2024

INZ050-058-059-066-073>075-080-KYZ089>097-OHZ026-034-035-042>046-
051>056-060>065-070>072-077>080-260900-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-
Clark-Madison-Licking-Preble-Montgomery-Greene-Pickaway-Fairfield-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-
345 AM EDT Tue Jun 25 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, south central
Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Scattered storms are expected this afternoon through early evening.
Some of these storms may produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered storms are expected again during the day Wednesday. A few
of these storms may be strong to severe, with locally gusty to
damaging winds and heavy rain being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through early evening.

KYZ098>100-OHZ073-074-081-082-088-260900-
Robertson-Mason-Lewis-Ross-Hocking-Adams-Pike-Scioto-
345 AM EDT Tue Jun 25 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio and south central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered storms are expected during the day Wednesday. A few of
these storms may be strong to severe, with locally gusty to damaging
winds and heavy rain being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 10:34 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1134 AM EDT Tue Jun 25 2024

OHZ026-035-043-044-251600-
Logan OH-Auglaize OH-Shelby OH-Hardin OH-
1134 AM EDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
SHELBY...LOGAN...EAST CENTRAL AUGLAIZE AND SOUTHWESTERN HARDIN
COUNTIES THROUGH NOON EDT...

At 1133 AM EDT, a strong thunderstorm was located over Lakeview,
moving southeast at 25 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Bellefontaine, West Liberty, Jackson Center, Russells Point,
Lakeview, Belle Center, Chippewa Park, Northwood, Roundhead,
Rushsylvania, Huntsville, Valley Hi, Zanesfield, New Jerusalem,
Pickrelltown, Mcmorran, New Hampshire, Big Springs, Bloom Center, and
Lewistown.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4048 8352 4043 8353 4024 8371 4024 8374
      4044 8409 4061 8391
TIME...MOT...LOC 1533Z 299DEG 22KT 4048 8392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
Special weather statement, Jun 25, 10:38 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1138 AM EDT Tue Jun 25 2024

OHZ043-044-051-052-251615-
Champaign OH-Logan OH-Shelby OH-Miami OH-
1138 AM EDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN SHELBY...
NORTHWESTERN CHAMPAIGN...SOUTHWESTERN LOGAN AND NORTHEASTERN MIAMI
COUNTIES THROUGH 1215 PM EDT...

At 1137 AM EDT, a strong thunderstorm was located near Anna, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sidney, St. Paris, West Liberty, Anna, Jackson Center, De Graff,
Quincy, Port Jefferson, Montra, Logansville, Rosewood, Carysville,
Ballou, Plattsville, Maplewood, Springhills, Millerstown, Kiser Lake
State Park, Swanders, and Pemberton.

This includes I-75 in Ohio between mile markers 92 and 101.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4038 8425 4045 8407 4023 8373 4009 8405
TIME...MOT...LOC 1537Z 299DEG 26KT 4038 8410

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
Special weather statement, Jun 25, 10:55 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1155 AM EDT Tue Jun 25 2024

OHZ044-045-052>054-251630-
Champaign OH-Logan OH-Madison OH-Union OH-Clark OH-
1155 AM EDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN SHELBY...
CHAMPAIGN...LOGAN AND NORTHEASTERN CLARK COUNTIES IN WEST CENTRAL
OHIO...SOUTHERN UNION AND NORTH CENTRAL MADISON COUNTIES IN CENTRAL
OHIO THROUGH 1230 PM EDT...

At 1154 AM EDT, a strong thunderstorm was located over Bellefontaine,
moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Marysville, Bellefontaine, Urbana, West Liberty, Mechanicsburg, North
Lewisburg, De Graff, Milford Center, Quincy, Huntsville, Woodstock,
Catawba, Valley Hi, Zanesfield, Mutual, Cable, Raymond, New
Jerusalem, Rosedale, and State Route 4 at State Route 161.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4027 8325 4024 8325 4024 8322 3997 8361
      4029 8401 4032 8401 4033 8400 4047 8376
TIME...MOT...LOC 1554Z 298DEG 29KT 4036 8379

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
June 25, 11:05 AM EST to 11:07 AM EST
Where
Logan County, 3.49 mi N of West Liberty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.300, -83.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191393.